Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 8, NWS Midland/Odessa, TX

September 8, 2020Lea County, New Mexico; Andrews County, Winkler County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Sep 8, 2020, 5:13 PM MDT for Lea County, New Mexico; Andrews County, Winkler County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2020, 5:13 PM MDT (23:13 UTC)
Expired
Sep 8, 2020, 5:45 PM MDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Lea County, NM, Andrews County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WFUS54 KMAF 082313
TORMAF
NMC025-TXC003-495-082345-
/O.NEW.KMAF.TO.W.0008.200908T2313Z-200908T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
613 PM CDT Tue Sep 8 2020

The National Weather Service in Midland has issued a

* Tornado Warning for...
  Southeastern Lea County in southeastern New Mexico...
  Southwestern Andrews County in western Texas...
  Northern Winkler County in western Texas...

* Until 645 PM CDT/545 PM MDT/.
    
* At 612 PM CDT/512 PM MDT/, a severe thunderstorm capable of
  producing a tornado was located over Jal, moving east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Jal Airport around 520 PM MDT.

Other locations impacted by this tornadic thunderstorm include
Bennett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3201 10325 3214 10327 3223 10301 3203 10296
TIME...MOT...LOC 2312Z 257DEG 24KT 3208 10319 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

84
2 follow-up statements
619 
WWUS54 KMAF 082330
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
630 PM CDT Tue Sep 8 2020

NMC025-TXC003-495-082345-
/O.CON.KMAF.TO.W.0008.000000T0000Z-200908T2345Z/
Lea NM-Andrews TX-Winkler TX-
630 PM CDT Tue Sep 8 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT/545 PM MDT/
FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS AND NORTHERN WINKLER
COUNTIES...
    
At 630 PM CDT/530 PM MDT/, a severe thunderstorm capable of producing
a tornado was located near Jal Airport, or near Jal, moving east at
25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Lea, southwestern Andrews and northern Winkler Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3202 10314 3217 10318 3223 10301 3203 10296
TIME...MOT...LOC 2330Z 256DEG 23KT 3210 10307 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

84
021 
WWUS54 KMAF 082343
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
643 PM CDT Tue Sep 8 2020

NMC025-TXC003-495-082352-
/O.EXP.KMAF.TO.W.0008.000000T0000Z-200908T2345Z/
Lea NM-Andrews TX-Winkler TX-
643 PM CDT Tue Sep 8 2020

...THE TORNADO WARNING FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS
AND NORTHERN WINKLER COUNTIES WILL EXPIRE AT 645 PM CDT/545 PM
MDT/...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
gusty winds and heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southeastern Lea, southwestern Andrews, northwestern Winkler, and 
northeastern Loving counties until 700 PM CDT/600 PM MDT.

LAT...LON 3202 10314 3217 10318 3223 10301 3203 10296
TIME...MOT...LOC 2342Z 257DEG 24KT 3211 10301 

$$

84

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Sep 8, 3:50 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 8, 3:50 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
450 PM CDT Tue Sep 8 2020

.UPDATE...
Updated NPW for high wind and issuing new ZFP.

&&

.DISCUSSION...
Have already received an observation from GDP with gusts to 60
mph, have updated NPW to begin High Wind Warning for GDP and Wind
Advisory for Culberson County now. Expect high wind there to
continue on and off through Wednesday night.

&&

.PREV DISCUSSION... /issued 245 PM CDT Tue Sep 8 2020/

DISCUSSION...

WV imagery shows the upper trough now over eastern UT.  Models dig
this to the UT/AZ border by 00Z Thu, before ejecting the trough to
the upper MS Valley by 18Z Sat.  At the sfc, the cold front is just
NW of KLUB as per area radars, and appears to be slowing as diurnal
heating takes place.  Hourly analysis throughout the morning has the
HRRR and Nam Nest performing best on the placement/timing of the
front, as would be expected over the lwr res models.  That said,
fropa at KMAF looks to be 02-03Z this evening, although that timing
gets defenestrated if convection comes into the mix.  Speaking of,
the latest HRRR develops convection along a weak dryline up against
the higher terrain 19-20Z, w/development along the front 20-21Z,
putting everything east of the Pecos, as well as the Stockton
Plateau/lwr Trans Pecos, in a warm sector w/dewpoints mostly in the
60s.  Forecast NAM soundings to the north of KMAF at 21Z show
mlcapes in excess of 3000J/kg w/no cap.  Models are in good
agreement w/steep mid-lvl lapse rates of 7+C/km from KMAF west ahead
of the front, as well as dcapes over 1000 J/kg.  Convection
along/behind the front should quickly become elevated, and a few
severe storms this afternoon/evening are not out of the question.
Supplementing this will be a 40kt LLJ set to develop over the lwr
Trans Pecos ahead of the front, as well as the right entrance region
of the upper jet.  One other possibility tonight that's been absent
from these parts for quite awhile will be heavy rainfall.  PWATs are
running about 2 std devs above normal, and K indices ahead of the
front in excess of 35 suggest a potential for heavy rainfall, which
is also noted in fairly impressive model QPFs.

Temps w/this front continue to frustrate, mainly because the GFS
decided to go off on its own, which has messed up the blends quite a
bit.  Looking at post-frontal temps up north, the GFS can be
discounted for now, and the NAM is the favored model for this event.
That said, many targets of opportunity have arisen over the next
couple of days, and we'll undercut NBM numbers quite a bit.  This
should result in record-breaking cold highs Wed afternoon.

Temps should stay cool through until at least Friday, when skies
begin clearing and sfc flow veers around to the SE.  Long range
models still develop a weak upper trough between ridges over Texas,
which will keep a chances of convection in play each day, and temps
below normal for once.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     52  56  50  60 /  80  80  70  70
Carlsbad                       44  57  45  66 /  70  30  20  20
Dryden                         60  69  56  67 /  60  70  70  70
Fort Stockton                  53  61  49  62 /  80  50  50  50
Guadalupe Pass                 44  58  43  65 /  70  30  20  20
Hobbs                          44  53  44  62 /  90  50  40  30
Marfa                          46  65  43  66 /  70  40  40  40
Midland Intl Airport           52  57  49  61 /  80  60  60  60
Odessa                         52  58  48  62 /  80  60  50  50
Wink                           51  61  49  64 /  80  50  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Wind Advisory until 8 AM CDT Thursday for Eastern Culberson
     County-Van Horn and Highway 54 Corridor.

     High Wind Warning until 7 AM MDT Thursday for Guadalupe and
     Delaware Mountains.

&&
Hazardous weather outlook, Sep 8, 1:26 PM MDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
226 PM CDT Tue Sep 8 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-091930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
226 PM CDT Tue Sep 8 2020 /126 PM MDT Tue Sep 8 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall. Flooding of low lying
areas is possible. There is a marginal risk of severe storms from
mid afternoon through early evening, mainly across Southeast New
Mexico and adjacent areas of West Texas, capable of producing large
hail and damaging winds.

A High Wind Warning is in effect beginning this evening for
Guadalupe Pass.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A High Wind Warning remains in effect through Thursday morning for
Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Sep 8, 3:11 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Tue Sep 8 2020

TXZ273-274-082200-
Eastern Culberson County TX-Reeves County Plains TX-
411 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHEASTERN CULBERSON AND WESTERN LOVING COUNTIES UNTIL 500 PM
CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Orla, or 31 miles west of Mentone, moving northeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Red Bluff Reservoir, Orla and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3200 10408 3200 10400 3196 10394 3195 10394
      3193 10391 3192 10392 3191 10392 3189 10388
      3187 10388 3188 10385 3184 10381 3168 10412
      3182 10426
TIME...MOT...LOC 2111Z 231DEG 14KT 3180 10413

84
Special weather statement, Sep 8, 3:39 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
439 PM CDT Tue Sep 8 2020

TXZ274-082230-
Reeves County Plains TX-
439 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL
530 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toyah, moving northeast at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Toyah.

This includes Interstate 20 between mile markers 12 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3116 10385 3128 10405 3156 10390 3141 10357
TIME...MOT...LOC 2139Z 215DEG 14KT 3128 10389

84
Special weather statement, Sep 8, 3:50 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM MDT Tue Sep 8 2020

NMZ028-082230-
Eddy County Plains NM-
350 PM MDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 430 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
Loving, or 13 miles southeast of Carlsbad, moving northeast at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Loving and Malaga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3256 10395 3238 10372 3233 10372 3217 10403
      3230 10418
TIME...MOT...LOC 2150Z 225DEG 12KT 3229 10405

84
Special weather statement, Sep 8, 3:55 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
455 PM CDT Tue Sep 8 2020

TXZ271>273-082245-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
455 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULBERSON COUNTY
UNTIL 545 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm 23
miles southeast of Salt Flat, or 26 miles south of Pine Springs,
moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3140 10482 3157 10488 3172 10462 3144 10448
TIME...MOT...LOC 2155Z 247DEG 9KT 3151 10479

84
Special weather statement, Sep 8, 4:24 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
524 PM CDT Tue Sep 8 2020

TXZ047-082300-
Borden TX-
524 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BORDEN COUNTY UNTIL 600
PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gail, moving southeast at 5 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gail.

LAT...LON 3272 10167 3287 10154 3276 10129 3255 10148
TIME...MOT...LOC 2224Z 307DEG 5KT 3276 10155

87
Special weather statement, Sep 8, 4:43 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Tue Sep 8 2020

NMZ034-TXZ059-060-067-274-082330-
Southern Lea County NM-Loving TX-Ward TX-Reeves County Plains TX-
Winkler TX-
543 PM CDT Tue Sep 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LEA...CENTRAL REEVES...
NORTHWESTERN WARD...WESTERN WINKLER AND LOVING COUNTIES UNTIL 630 PM
CDT/530 PM MDT/...

At 542 PM CDT/442 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 25 miles southwest of
Eunice Airport to 12 miles northeast of Mentone to 8 miles northwest
of Pecos. Movement was east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Jal, Wink, Mentone, Barstow, Jal Airport, Eunice Airport, Bennett,
Slash Ranch and Winkler County Airport.

This includes Interstate 20 between mile markers 51 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3201 10308 3143 10318 3151 10372 3180 10363
      3235 10371 3250 10325 3250 10319
TIME...MOT...LOC 2242Z 252DEG 14KT 3227 10361 3184 10347 3151 10360

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:05 PM MDTSevere Thunderstorm WarningMAFEddy39 min
Sep 8, 2:39 PM MDTSevere Thunderstorm WarningMAFEddy28 min
Sep 8, 3:06 PM MDTSevere Thunderstorm WarningMAFEddy39 min
Sep 8, 3:13 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 8, 3:50 PM MDTSpecial Weather StatementMAFEddy40 min
Sep 8, 5:01 PM MDTSevere Thunderstorm WarningMAFLea59 min
Sep 8, 5:05 PM MDTAreal Flood AdvisoryMAFLea115 min
Sep 8, 1:45 PM MDTWind AdvisoryMAFCulberson13 hr
Sep 8, 1:52 PM MDTSpecial Weather StatementMAFCulberson53 min
Sep 8, 3:11 PM MDTSpecial Weather StatementMAFLoving49 min
Sep 8, 3:39 PM MDTSpecial Weather StatementMAFReeves51 min
Sep 8, 3:55 PM MDTSpecial Weather StatementMAFCulberson50 min
Sep 8, 4:24 PM MDTSpecial Weather StatementMAFBorden36 min
Sep 8, 4:43 PM MDTSpecial Weather StatementMAFLoving47 min
Sep 8, 5:42 PM MDTDust Storm AdvisoryMAFAndrews, Crane, Ector, Glasscock, Howard, Martin and 7 more48 min

Nearby

Tornado Warnings in Texas, 2020Tornado Warnings in New Mexico, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.